Utah, 2010Winter Storm in Utah, April 1 to 2, 2010
April 1 to 2, 2010 · NWS SLC · 6 events in 6 counties and zones
A strong, cold, and moist Pacific storm that started in March across Utah continued into April. The storm entered the state on the 31st, bringing widespread heavy snow, particularly in the higher terrain.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong, cold, and moist Pacific storm that started in March across Utah continued into April. The storm entered the state on the 31st, bringing widespread heavy snow, particularly in the higher terrain. Note that this episode began in March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 31, 8:38 PM MST, 3 hours 22 minutes earlier.
Area forecast discussion, Mar 31, 8:38 PM MST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
938 PM MDT WED MAR 31 2010
.SYNOPSIS...AN UPPER LEVEL TROUGH WILL BE OVER THE GREAT BASIN
TONIGHT THROUGH THURSDAY. A COLD FRONT OVER CENTRAL UTAH WILL MOVE
SOUTH AND EAST OUT OF THE AREA BY THURSDAY MORNING.
&&
.DISCUSSION...THE SURFACE COLD FRONT HAS MOVED LITTLE SINCE THIS
MORNING AND IS CURRENTLY LOCATED ALONG A LINE FROM AROUND MILFORD
INTO THE UINTA BASIN. STEADY PRECIPITATION ACROSS WEST-CENTRAL AND
NORTHERN UTAH HAS DECREASED SOMEWHAT...BUT THE PRECIPITATION HAS
STARTED TO BECOME REFOCUSED ACROSS SOUTHWESTERN AND CENTRAL UTAH AS
UPPER DIVERGENCE INCREASES AHEAD OF THE TROUGH MOVING ACROSS
CALIFORNIA. HOWEVER...MANY OF THE LOWER ELEVATION AREAS ACROSS
SOUTHWEST UTAH REMAIN SOMEWHAT DRY AND MAY TAKE A FEW HOURS TO
MOISTEN UP. EXPECT THIS AREA OF PRECIPITATION TO GRADUALLY SPREAD
SOUTHEAST ALONG WITH THE FRONTAL BOUNDARY OVERNIGHT. HOWEVER...MOST
UPSLOPE MOUNTAIN AREAS SHOULD ALSO CONTINUE TO DO WELL OVERNIGHT IN
THE MOIST NORTHWEST FLOW BEHIND THE FRONT. WINTER WEATHER HIGHLIGHTS
REMAIN IN EFFECT FOR THE MOUNTAINS...SOUTHWEST WYOMING AND SOME
HIGHER VALLEYS/BENCH AREAS OF NORTHERN UTAH.
WINDS REMAIN STRONG IN A FEW SPOTS THIS EVENING...PARTICULARLY
ACROSS SOUTHWEST UTAH...BUT HAVE DECREASED IN OTHER AREAS. WILL
PROBABLY LET MOST WIND HIGHLIGHTS EXPIRE NATURALLY...BUT KEEP
ADVISORIES GOING FOR THE FAR SOUTHERN VALLEYS GOING THROUGH MUCH OF
THE NIGHT.
AS THE TROUGH AXIS MOVES OVERHEAD TOMORROW AFTERNOON...IT WILL BRING
A -30C 500MB COLD POOL INTO THE AREA. THIS WILL KEEP A FAIRLY
UNSTABLE AIRMASS ACROSS THE AREA TOMORROW WHICH SHOULD KEEP SHOWERS
ONGOING THROUGH THE DAY. HOWEVER...THE 00Z NAM CAME IN WITH A MUCH
DRIER AIRMASS WHICH WOULD REDUCE THE CHANCES OF PRECIPITATION
TOMORROW AFTERNOON. SUSPECT THAT THE NAM MAY BE OVERLY AGGRESSIVE
WITH THE DRYING TREND. IF ENOUGH MOISTURE HANGS AROUND...THE
POTENTIAL FOR LAKE-EFFECT PRECIPITATION EXISTS FOR TOMORROW NIGHT.
PRECIPITATION SHOULD END FRIDAY AS HIGH PRESSURE MOVES INTO THE AREA.
WILL UPDATE MAINLY TO LOWER POPS ACROSS NORTHWEST UTAH AND INCREASE
THEM ACROSS THE LAKE POWELL AREA.
&&
.AVIATION...AT THE SLC TERMINAL...IFR CONDITIONS ARE EXPECTED TO
PREVAIL DURING THE EVENING IN SNOW BEFORE IMPROVING TO MVFR/VFR
BETWEEN 12Z AND 14Z...THOUGH THERE IS A 30 PERCENT CHANCE THIS WILL
OCCUR AS EARLY AS 10Z. NORTHWEST WINDS ARE EXPECTED THROUGH THE
NIGHT.
NOTE...EFFECTIVE AT 15Z TUESDAY APRIL 6 2010 THE SALT LAKE CITY WFO
WILL BEGIN 3 HOURLY TAF ISSUANCES FOR KSLC. THE INTERMEDIATE TAF
ISSUANCES AT 03Z...09Z...15Z...AND 21Z WILL BE ISSUED AS AMENDMENTS
TO THE TAFS ISSUED AT 00Z...06Z...12Z AND 18Z. THE INTERMEDIATE TAFS
WILL BE ISSUED DURING A 20 MINUTES WINDOW BETWEEN 10 MINUTES BEFORE
THE HOUR AND 10 MINUTES AFTER THE HOUR.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 5 AM MDT THURSDAY FOR
UTZ019-020-021.
WINTER STORM WARNING UNTIL MIDNIGHT MDT THURSDAY NIGHT FOR
UTZ010-517-518.
WINTER STORM WARNING UNTIL 6 AM MDT FRIDAY FOR UTZ007>009.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT THURSDAY NIGHT FOR
UTZ006.
WINTER WEATHER ADVISORY UNTIL NOON MDT THURSDAY FOR THE BENCHES
IN UTZ002-004.
WINTER WEATHER ADVISORY UNTIL NOON MDT THURSDAY FOR THE BENCHES
AND THE TOOELE VALLEY IN UTZ003.
WY...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT THURSDAY NIGHT FOR
WYZ021.
&&
PUBLIC...CHENG
AVIATION...TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Mar 31, 4:48 AM MST, 19 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
548 AM MDT WED MAR 31 2010
UTZ001>016-019>021-517-518-WYZ021-011200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
548 AM MDT WED MAR 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTH WINDS WILL BE WIDESPREAD ACROSS SOUTHERN AND EASTERN
PORTIONS OF THE OUTLOOK AREA TODAY INTO THIS EVENING. THESE WINDS
WILL CREATE LOCALLY HAZARDOUS CONDITIONS ALONG AREA ROADS FOR HIGH
PROFILE VEHICLES AND WILL OCCASIONALLY REDUCE VISIBILITIES IN
BLOWING DUST.
SIGNIFICANT SNOWFALL WILL DEVELOP ACROSS THE NORTHERN MOUNTAINS
TODAY THROUGH TONIGHT. MODERATE SNOW ACCUMULATIONS WILL OCCUR OVER
THE CENTRAL AND SOUTHERN MOUNTAINS LATE TODAY AND TONIGHT. SNOW
COULD ALSO IMPACT PORTIONS OF THE WESTERN AND NORTHERN VALLEYS
DURING THIS SAME TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ACCUMULATING SNOWFALL WILL BE WIDESPREAD ACROSS THE MOUNTAINS
THURSDAY...ESPECIALLY ACROSS THE NORTHERN MOUNTAINS. SNOW COULD ALSO IMPACT
PORTIONS OF THE WESTERN AND NORTHERN VALLEYS.
A WEAKER SYSTEM WILL BRING A THREAT OF VALLEY RAIN AND SNOW AND
MOUNTAIN SNOW TO THE NORTH LATER SATURDAY.
ANOTHER STRONGER STORM IS FORECAST FOR EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Winter Storm, Wasatch Mountains South of I-80
- When
- April 1, 12:00 AM MST to April 2, 4:00 AM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Department of Highways
A storm total of 35.0 inches of snow was reported at Alta Ski Area. Snowbird Ski and Summer Resort also recorded 33.0 inches of snow. Note that this event began in March.
Winter Storm, Western Uinta Mountains
- When
- April 1, 12:00 AM MST to April 2, 12:00 AM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- SNOTEL
Chalk Creek #2 SNOTEL received 1.60 inches liquid equivalent precipitation, or approximately 23 inches of new snow. Note that this event began in March.
Winter Storm, Wasatch Mountains I-80 North
- When
- April 1, 12:00 AM MST to 12:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Trained Spotter
Snowbasin Resort reported 18 inches of new snow at their Mid-Bowl site. Note that this event began in March.
Winter Storm, Wasatch Mountain Valleys
- When
- April 1, 12:00 AM MST to 8:00 AM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- Trained Spotter
Storm total snowfall in the Wasatch mountain valleys included 15.0 inches at Snyderville, 12.0 inches at Liberty, and 9.0 inches at Coalville. Note that this event began in March.
Winter Storm, Salt Lake and Tooele Valleys
- When
- April 1, 12:00 AM MST to 10:00 AM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Reported by
- Trained Spotter
Tooele received 14.5 inches of new snow and Grantsville received 14 inches. Other totals included 9 inches of snow at both Sandy and Cottonwood Heights. Note that this event began in March.
Winter Storm, Southwest Utah
- When
- April 1, 12:00 AM MST to 9:00 AM MST
- Where
- Southwest Utah forecast zone
- Reported by
- Trained Spotter
Summit and Newcastle Canyon Breeze Ranch both received 12 inches of new snow, with 10 inches of snow reported in Cedar City. Note that this event began in March.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, April 1 to 23, 2010$275,000 · 6 events
- Wildfire in Georgia, April 1 to 6, 2010$37,000 · 4 events
- High Wind in New Mexico, April 1, 2010$10,000 · 61 kt wind · 24 events
- Wildfire in Colorado, April 1, 2010$30,000 · 1 event
- Drought in Colorado, April 1 to 30, 201021 events
- Hail and Damaging Winds in Kansas, April 1, 20101.5 in hail · 20 events
- High Wind in New Mexico, April 1, 2010$20,000 · 83 kt wind · 3 events
- Winter Storm and Winter Weather in Colorado, April 1 to 2, 201013 events
- Drought in Hawaii, April 1 to 30, 201012 events
- Hail in Kansas, April 1, 2010$15,000 · 1 in hail · 3 events
- High Wind in Colorado, April 1, 201061 kt wind · 10 events
- High Surf in Hawaii, April 1 to 5, 20108 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225746, 225851, 225852, 225853, 225854, 225855.